Proton pump inhibitors (PPIs) reduce the production of acid by blocking the enzyme in the wall of the stomach that produces acid. Acid is necessary for the formation of most ulcers in the oesophagus, stomach, and duodenum, and the reduction of acid with PPIs prevents ulcers and allows any ulcers that exist in the oesophagus, stomach, and duodenum to heal. PPIs are prescribed to treat acid related conditions such as:
- Esophageal duodenal and stomach ulcers
- NSAID-associated ulcer
- Gastroesophageal reflux disease (GERD)
- Zollinger-Ellison Syndrome – ZES (note this is a syndrome associated with a functioning duodenal or pancreatic NET known as a Gastrinoma)
- They also are used in combination with antibiotics for eradicating Helicobacter pylori, a bacterium that together with acid causes ulcers of the stomach and duodenum for eradicating H. pylori, a bacterium that together with acid causes ulcers of the stomach and duodenum.
Although this should not be considered a full list applicable to all countries, the drugs tend to be prescribed or purchased under the following names:
- Aspirin and Omeprazole (Yosprala)
- Dexlansoprazole (Dexilent, Dexilent Solutab)
- Esomeprazole (Nexium, Nexium IV, Nexium 24 HR)
- Esomeprazole magnesium/naproxen (Vimovo)
- Lansoprazole (Prevacid, Prevacid IV, Prevacid 24-Hour, Zoton FasTab)
- Omeprazole (Prilosec, Prilosec OTC, Losec, Mepradec)
- Omeprazole and sodium bicarbonate (Zegerid, Zegerid OTC)
- Pantoprazole (Protonix, Pantoloc Control)
- Rabeprazole (Aciphex, Aciphex Sprinkle, Pariet)
PPIs have revolutionized the management of acid-related diseases and there is evidence supporting their superior efficacy and overall safety profile. Unfortunately, it would appear this has possibly led to their overuse and inappropriate use. When used appropriately, the overall benefits significantly outweigh the potential risks in most patients.
One US pharmacist magazine has stated that almost half of all patients taking a PPI do not have a clear indication. It follows that PPIs may not be the appropriate treatment for many people. The American Gastro Journal nicely covers this issue – click here.
What is the connection with NETs?
Millions of people will have been prescribed these drugs for the various reasons listed above and as I said above quoting from a reputable US Pharmacist magazine, perhaps many do not have a clear indication for their use. So this issue is much wider than NETs.
Above, you can see a direct link to duodenal/pancreatic NET syndrome – ZES. However, there is also a known link between the use of PPIs and the effect on the Chromogranin A blood test, the most common tumour marker used in the diagnosis and surveillance of many types of NET. Several studies have concluded that PPIs falsely elevate Chromogranin A – read more here.
Any other risks of using PPIs?
There are several well-known risks of using PPIs in the long-term. However, many drugs have side effects, often the risks of not taking a particular drug can be outweighed by taking it. I will not comment further but leave you with some references to read yourself:
1. From the UK National Health Service (NHS). They took a balanced view adding the risk element I described above. Importantly they stated that PPIs are not usually intended to be taken long-term. Read more here. The British Medical Journal (BMJ) published the study referred to by the NHS here.
2. The NHS also published an article based on the results of a US study. Again, they indicated the study had similar limitations to the one above. Read more here (links to the study contained within).
3. There are literally dozens of similar articles but most seem to point to these two studies. However, it should also be noted that the US FDA has issued safety warnings about long-term use of PPIs. This is covered in the aforementioned US Pharmacist magazine article here.
Are there alternatives to PPIs?
Firstly, you should NEVER stop taking PPIs without speaking to the doctor who prescribed them.
There’s a class of drugs known as Histamine H2 Receptor Antagonists (H2RA) that reduce the amount of acid produced by the cells in the lining of the stomach. They are also commonly called H2 blockers. They include Cimetidine (Tagamet, Tagamet HB), Famotidine (Pepcid, Pepcid AC), Nizatidine (Axid) and Ranitidine (Zantac). Brand names may differ from country to country. From what I read, they are not as powerful as PPIs but for some people they may prove adequate. Read more about H2 blockers here.
So I can just stop taking PPIs and start taking H2 blockers?
NO. As I said above, you should never discontinue a prescription for PPI without talking to your doctor. However …. it’s not common knowledge that suddenly stopping PPIs is not a good idea – you must gradually reduce (i.e. taper off).
Why taper? PPIs block the production of acid in your stomach which can help with the symptoms but that also turns on the release of gastrin. This is not ideal for two reasons according to NOLANETS:
- When you try to get off of PPI, the gastrin stimulates acid production and stays elevated, potentially for several months (depending on how long you were on the PPIs). This makes your reflux worse than before and makes getting off of this medication very difficult. Gastrin also stimulates Chromogranin A thus why this can be elevated in patients who have been taking PPIs.
- Gastrin also acts like a growth factor and stimulates the growth of ECL cells (enterochromaffin like cells). Clearly this does not happen to everyone on PPIs. However, and as per the NHS advice above, PPIs should not be considered a long-term solution except for conditions for which they are clinically indicated (e.g. Barrett’s oesophagus, Gastrinoma (Zollinger Ellison Syndrome).
What are NET Specialists saying about this?
The best source of information on this seems to be in two main areas:
1. One is NOLANETS (Dr Eugene Woltering et al) who appear to be leading the way on identifying those who may have a clinical indication for use of H2 blockers rather than PPI and this NET Specialist organisation has produced a sheet showing how to taper people off the drug and onto the less risky H2 blockers. Read the NOLANETS “Get off PPIs” Sheet by clicking here. They state that PPI use increases circulating gastrin which in turn increases the amount of acid in the stomach. The increase in gastrin also stimulates the enterochromaffin like cells (ECL) of the stomach to produce Chromogranin A and this explains why it can be elevated in PPI users. The US Pharmacy magazine quoted above, appears to confirm this thinking.
2. The European NET Society (ENETS) discusses the issue in their guidelines but only in relation to Zollinger-Ellison Syndrome (ZES). This is a direct quote from ENETS 2016 Guidance – “The widespread use of PPIs is a major problem for the diagnosis of ZES because these drugs have an extended duration of action (up to one week), they cause hypergastrinemia in 80-100% of all normal subjects, and can confound the diagnosis. Furthermore, if PPIs are abruptly stopped in a true ZES patient, anti-peptic complications can rapidly develop, and therefore some expert groups have recently recommended that the diagnosis of ZES should be established without stopping the PPIs or by attempting to taper the dose. Unfortunately, as suggested in a number of recent papers, in most patients, the diagnosis cannot be easily established without an interruption of the PPIs. Furthermore, a secretin test cannot be used while a patient is taking PPIs because it can result in a false positive test. Other tumour markers such as serum chromogranin A were found to be not reliable for the diagnosis of ZES patients, as up to 30% have normal plasma chromogranin A levels. PPIs also lead to increased chromogranin A levels on their own. It is therefore recommended that if the diagnosis is unclear, the patient should be referred to a centre of excellence and if this is not possible, PPI withdrawal should be cautiously performed (in an asymptomatic patients with no active acid-peptic disease or damage) and with adequate cover by H2 blockers and careful patient monitoring”.
PPIs and PERT
I have anecdotal evidence that people are being prescribed PPIs alongside Pancreatic Enzymes Replacement Therapy (e.g. Creon, Nutrizym etc). While most types of PERT are gastro-resistant, a high acid environment may impair their efficacy. The rationale behind using PPI (or H2 blocker) is to decrease the acid level and allow the PERT to work better. Given the research behind this article, I would certainly challenge the use of PPI alongside long-term use of PERT.
The aim of this article is not to scare anyone, I’ve been careful with the sources, quotes and facts. Like anything in life (including the medical world), there are risks and knowing about them allows us to manage these risks in conjunction with our doctors and healthcare specialists. If you are concerned about anything you find inside this article, I suggest you speak directly to your doctor/specialist for advice.
Personally speaking, I would like to see more from the NET Specialist community on this issue.
Thanks for reading